EMAIL TO A FRIEND COMMENT

 

FDA Warns of Risk of Death from Codeine Use in Some Children Following Surgery


The FDA issued a Drug Safety Communication concerning three children who died and one child who experienced a non-fatal but life-threatening case of respiratory depression after taking the pain reliever codeine following surgery to remove tonsils (tonsillectomy) and/or adenoids (adenoidectomy).

 

The surgeries were performed to treat obstructive sleep apnea syndrome, a condition that results in repeated episodes of complete or partial blockage of the upper airway during sleep. The children received doses of codeine that were within the typical dose range. The children ranged in age from two to five years old. In these cases, signs of morphine toxicity developed within one to two days after starting codeine. The post-mortem morphine concentrations in the three children who died, were substantially higher than the typical therapeutic range.

 

Codeine is an ingredient found in prescription medicines used to relieve pain or cough. Once in the body, codeine is converted to morphine in the liver by an enzyme called cytochrome P450 isoenyme 2D6 (CYP2D6).

 

Some people metabolize codeine much faster and more completely than others. These people, known as ultra-rapid metabolizers, are likely to have higher-than-normal levels of morphine in their blood after taking codeine. These high levels can lead to overdose and death. The three deaths occurred in children who had evidence of being “ultra-rapid metabolizers” of substrates of the cytochrome P450 isoenzyme 2D6 (including codeine), and the life-threatening case occurred in a child who was an extensive metabolizer.

 

The estimated frequency of ultra-rapid metabolizers is generally 1 to 7 out of every 100 people. However, in certain ethnic groups such as African/Ethiopian, the frequency may be as high as 28 out of every 100 people. The only way to know if someone is an ultra-rapid metabolizer is to do a genetic test. There are FDA-cleared tests to check for ultra-rapid metabolism.

 

Certain children may be at risk for life-threatening side effects, such as breathing difficulty, or death when taking codeine for pain relief after tonsillectomy or adenoidectomy. This can occur even with use of codeine at recommended doses.

 

Health care professionals and parents should be aware of the risks of using codeine in children who have had their tonsils and/or adenoids removed to treat obstructive sleep apnea syndrome. When prescribing codeine-containing drugs, health care providers should use the lowest effective dose for the shortest time on an as-needed basis. If parents or caregivers notice signs of overdose in a child, such as unusual sleepiness, difficulty being aroused or awakened, confusion, or noisy and difficult breathing, they should stop giving the child codeine and seek medical attention immediately.

 

See the FDA announcement

 

 

REPRINTS & PERMISSIONS COMMENT